ISMP
ISMP ISMP
 
     
 
ISMP

The following are excerpts from the newsletter

September 20, 2012

  • Inappropriate use of pharmacy bulk packages of IV contrast media increases risk of infections

  • Safety Brief:  Oral acetylcysteine label needs improvement. The labels on vials of acetylcysteine solution, manufactured by Roxane Laboratories, indicate 10% or 20% (for inhalation or oral administration) but do not specify the mg per mL concentration anywhere on the label.

  •  Safety Brief: Errors with dosage cups for oral liquids.
    A child’s father purchased a store brand of diphenhydrAMINE liquid (12.5 mg/5 mL), which is sold with a dosage cup. The product label indicates that the dose for children under 6 years should be one or two teaspoons or 12.5 mg to 25 mg. However, the accompanying dosage cup is calibrated in mL and teaspoons only, not mg, prominently displaying 12.5 mL at about the halfway mark. The father missed the mL vs. mg distinction and nearly gave 12.5 mL (31.25 mg) of the medication to his son.

  • Worth Repeating: Is glacial acetic acid really needed at your hospital?
    A patient sustained severe burns and permanent scarring after glacial acetic acid (99.5%) was applied to her skin instead of a 5% acetic acid solution during a surgical procedure. The operating room (OR) pharmacy had received a verbal order to dispense a 5% solution of acetic acid. The pharmacy stocked a 500 mL bottle of acetic acid USP (glacial) packaged by Letco Medical. The strength of the solution was not readily seen on the label,and the pharmacist did not know what “glacial” meant or that the product wasn’t pre-diluted by the manufacturer.

  • Safety Brief: Providing patients with unused medications at discharge.
    A diabetic patient was given both the NOVOLOG and LANTUS insulin pens that were used for his care during hospitalization to take home despite the NovoLOG being discontinued at discharge. The next evening, the patient’s wife called 911 after she was unable to awaken her husband, who was sweating.

  • Safety Brief: Is it insulin or heparin? 
    We recently learned about an at-risk behavior in which nurses were intentionally drawing heparin into an insulin syringe because they did not have a syringe with a 25 gauge needle to use for subcutaneous heparin injections.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas
  - Free Nursing CEs
Special Alerts
Group Purchasing Subscription
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory Care
Nurse AdviseERR
Long-Term Care AdviseERR
Safe Medicine
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP